Alert archive / Maryland / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 21, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jan 19, 1996, 11:34 AM EST for Dorchester County, Maryland. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 19, 1996, 11:34 AM EST (16:34 UTC)
- Expired
- Jan 19, 1996, 12:30 PM EST
- In force
- 56 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Dorchester County, MD
The radar
The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 19, 12:15 PM EST | Thunderstorm Wind | Williamsburg, MD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 398 m²/s²
- 0-3 km storm-relative helicity
- 402 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 191635 RRA SVRAKQ MDC019-191730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 1134 AM EST FRI JAN 19 1996 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST MARYLAND ...DORCHESTER COUNTY AT 1132 AM...A LINE OF SEVERE THUNDERSTORMS WAS CROSSING THE CENTRAL CHESAPEAKE BAY. THIS LINE OF THUNDERSTORMS HAS A HISTORY OF PRODUCING DAMAGING WINDS AND TORRENTIAL RAINS. THE STORMS WILL MOVE THROUGH DORCHESTER COUNTY BEFORE 1230 PM. THE STORMS WERE MOVING EAST AT 35 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING ...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS OR CALL THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA AT 1-800-737-8624. ALBRIGHT/GINGRICH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 9:35 AM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Jan 19, 9:35 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 935 AM EST FRI JAN 19 1996 WBC...MAY NEED TO PULL BACK ON AFTN TEMP DROP. RDU...NONE. DISCN: IMPRESSIVE SQLN MOVING THRU CWA ATTM. ISOLD SVR RPRTS RECEIVED HERE ...BUT NOT AS WIDESPREAD AS 11/11/95 ATTM. AMS STILL JUICY/UNSTBL AND 12Z UA DATA/SOUNDINGS SHOW IMPRESSIVE DYNAMICS WITH SYS. CURRENT WW/S LOOK GOOD. COOLER AIR A LTL SLOWER TO MOVE IN THAN PREVIOUSLY THOUGHT. STILL IN 50S IN ROA/BCB...SO MAY NOT REACH LOWER 30S MUCH OF CWA TIL EVE. REST OF FCST APPRS ON TRACK ATTM. NO TIME TO SAY ANYTHING ELSE. RIC 66/20 +0 ORF 71/27 +0 SBY 68/19 +0 ECG 70/27 +0 SAMMLER
In the hours before
Special weather statement, Jan 19, 7:14 AM EST, 4 hours 20 minutes before
VAZ048-049-060>098-100-501-NCZ012>017-030>032-102-504-MDZ501-192015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 714 AM EST FRI JAN 19 1996 ...SEVERE THUNDERSTORM WATCH #22 IN EFFECT THRU 2 PM FOR SOUTH CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA... ...STRONG WINDS POSSIBLE TODAY... A STRONG ARCTIC COLD FRONT WAS MOVING EAST OUT OF THE APPALACHIAN MOUNTAINS THIS MORNING AND WILL REACH THE COASTAL WATERS EARLY THIS AFTERNOON. AS THE FRONT COLLIDES WITH WARM AND HUMID AIR ACROSS THE MIDDLE ATLANTIC REGION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP. EXPECT VERY HEAVY RAIN AND STRONG GUSTY WINDS...POSSIBLY OVER 55 MPH WITH ANY SHOWER OR THUNDERSTORM. STRONG WINDS COULD UPROOT TREES AND BRING DOWN POWER LINES. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. OR...CALL THE NATIONAL WEATHER SERVICE DIRECTLY AT 1-800-737-8624. ALBRIGHT
Special weather statement, Jan 19, 7:14 AM EST, 4 hours 20 minutes before
VAZ048-049-060>098-100-501-NCZ012>017-030>032-102-504-MDZ021>025- 501-192015- SPECIAL WEATHER STATEMENT---CORRECTED UGC NATIONAL WEATHER SERVICE WAKEFIELD VA 714 AM EST FRI JAN 19 1996 ...SEVERE THUNDERSTORM WATCH #22 IN EFFECT THRU 2 PM FOR SOUTH CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA... ...STRONG WINDS POSSIBLE TODAY... A STRONG ARCTIC COLD FRONT WAS MOVING EAST OUT OF THE APPALACHIAN MOUNTAINS THIS MORNING AND WILL REACH THE COASTAL WATERS EARLY THIS AFTERNOON. AS THE FRONT COLLIDES WITH WARM AND HUMID AIR ACROSS THE MIDDLE ATLANTIC REGION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP. EXPECT VERY HEAVY RAIN AND STRONG GUSTY WINDS...POSSIBLY OVER 55 MPH WITH ANY SHOWER OR THUNDERSTORM. STRONG WINDS COULD UPROOT TREES AND BRING DOWN POWER LINES. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. OR...CALL THE NATIONAL WEATHER SERVICE DIRECTLY AT 1-800-737-8624. ALBRIGHT
Special weather statement, Jan 19, 7:17 AM EST, 4 hours 17 minutes before
VAZ048-049-060>098-100-501-NCZ012>017-030>032-102-504-MDZ501-192015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 714 AM EST FRI JAN 19 1996 ...SEVERE THUNDERSTORM WATCH #22 IN EFFECT THRU 2 PM FOR SOUTH CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA... ...STRONG WINDS POSSIBLE TODAY... A STRONG ARCTIC COLD FRONT WAS MOVING EAST OUT OF THE APPALACHIAN MOUNTAINS THIS MORNING AND WILL REACH THE COASTAL WATERS EARLY THIS AFTERNOON. AS THE FRONT COLLIDES WITH WARM AND HUMID AIR ACROSS THE MIDDLE ATLANTIC REGION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP. EXPECT VERY HEAVY RAIN AND STRONG GUSTY WINDS...POSSIBLY OVER 55 MPH WITH ANY SHOWER OR THUNDERSTORM. STRONG WINDS COULD UPROOT TREES AND BRING DOWN POWER LINES. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. OR...CALL THE NATIONAL WEATHER SERVICE DIRECTLY AT 1-800-737-8624. ALBRIGHT
Special weather statement, Jan 19, 7:30 AM EST, 4 hours 4 minutes before
VAZ048-049-060>098-100-501-NCZ012>017-030>032-102-504-MDZ021>025- 501-192015- SPECIAL WEATHER STATEMENT---CORRECTED UGC NATIONAL WEATHER SERVICE WAKEFIELD VA 714 AM EST FRI JAN 19 1996 ...SEVERE THUNDERSTORM WATCH #22 IN EFFECT THRU 2 PM FOR SOUTH CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA... ...STRONG WINDS POSSIBLE TODAY... A STRONG ARCTIC COLD FRONT WAS MOVING EAST OUT OF THE APPALACHIAN MOUNTAINS THIS MORNING AND WILL REACH THE COASTAL WATERS EARLY THIS AFTERNOON. AS THE FRONT COLLIDES WITH WARM AND HUMID AIR ACROSS THE MIDDLE ATLANTIC REGION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP. EXPECT VERY HEAVY RAIN AND STRONG GUSTY WINDS...POSSIBLY OVER 55 MPH WITH ANY SHOWER OR THUNDERSTORM. STRONG WINDS COULD UPROOT TREES AND BRING DOWN POWER LINES. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. OR..H.CALL THE NATIONAL WEATHER SERVICE DIRECTLY AT 1-800-737-8624. ALBRIGHT
Special weather statement, Jan 19, 11:28 AM EST, 6 minutes before
VAZ091-094-095-096-097-098-191830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1128 AM EST FRI JAN 19 1996 ...NUMEROUS SEVERE THUNDERSTORMS WARNINGS REMAIN IN EFFECT FOR PORTIONS OF EASTERN VIRGINIA THRU NOON... ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 PM... ...STRONG THUNDERSTORMS MOVING INTO THE HAMPTON ROADS AREA... AT 1125 AM...NATIONAL WEATHER SERVICE RADAR WAS INDICATING SCATTERED STRONG THUNDERSTORMS MOVING INTO THE HAMPTON ROADS AREA. BETWEEN 1100 AND 1115 AM...THERE WERE REPORTS OF WIND GUSTS TO 49 MPH IN THE WILLIAMSBURG AREA. EXPECT WIND GUSTS OF 40 TO 50 MPH AND VERY HEAVY RAIN CAUSING URBAN FLOODING AS THESE STORMS MOVE THROUGH SOUTHEAST VIRGINIA BY 100 PM. THE STORMS WERE MOVING EAST AT 35 MPH. WHEN THUNDERSTORMS ARE OCCURRING...REMAIN INDOORS. STAY AWAY FROM WINDOWS...DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. ALBRIGHT/GINGRICH
Special weather statement, Jan 19, 11:30 AM EST, 4 minutes before
VAZ091-094-095-096-097-098-191830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1128 AM EST FRI JAN 19 1996 ...NUMEROUS SEVERE THUNDERSTORMS WARNINGS REMAIN IN EFFECT FOR PORTIONS OF EASTERN VIRGINIA THRU NOON... ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 PM... ...STRONG THUNDERSTORMS MOVING INTO THE HAMPTON ROADS AREA... AT 1125 AM...NATIONAL WEATHER SERVICE RADAR WAS INDICATING SCATTERED STRONG THUNDERSTORMS MOVING INTO THE HAMPTON ROADS AREA. BETWEEN 1100 AND 1115 AM...THERE WERE REPORTS OF WIND GUSTS TO 49 MPH IN THE WILLIAMSBURG AREA. EXPECT WIND GUSTS OF 40 TO 50 MPH AND VERY HEAVY RAIN CAUSING URBAN FLOODING AS THESE STORMS MOVE THROUGH SOUTHEAST VIRGINIA BY 100 PM. THE STORMS WERE MOVING EAST AT 35 MPH. WHEN THUNDERSTORMS ARE OCCURRING...REMAIN INDOORS. STAY AWAY FROM WINDOWS...DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. ALBRIGHT/GINGRICH
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 12:29 PM EST | Severe Thunderstorm Warning | AKQ | Somerset, Wicomico | 61 min |
| Jan 19, 12:59 PM EST | Severe Thunderstorm Warning | AKQ | Worcester | 61 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.